Illinois, 2007

Damaging Winds in Illinois, August 12 to 13, 2007

August 12 to 13, 2007 · NWS LSX · 6 events in 6 counties and zones

A large thunderstorm complex that developed over Nebraska and Iowa moved east southeast into Missouri and Illinois the evening of August 12th. It was diminishing as it approached the area, but still had enough power to cause wind damage into the early morning hours of August 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A large thunderstorm complex that developed over Nebraska and Iowa moved east southeast into Missouri and Illinois the evening of August 12th. It was diminishing as it approached the area, but still had enough power to cause wind damage into the early morning hours of August 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 12, 9:27 PM CST, 28 minutes earlier.

Area forecast discussion, Aug 12, 9:27 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1027 PM CDT SUN AUG 12 2007

.UPDATE...
AFTER TALKING WITH SPC...HAVE LOCALLY EXPANDED THE WATCH TO
INCLUDE ADDITIONAL COUNTIES IN EAST CENTRAL MISSOURI AND WEST
CENTRAL ILLINOIS. NRN END OF THE SEVERE MCS CONTINUES TO PRODUCING
DAMAGING WINDS CAUSING CONCERN THAT IT WILL MOVE EAST OF CURRENT
WATCH.

BRITT

&&

.DISCUSSION...
ANOTHER HOT DAY. HEAT INDICES HAVE REACHED 105-110 IN MANY AREAS.
THEY WOULD BE HIGHER, BUT DEWPOINTS HAVE FALLEN INTO THE UPPER 50S
SOUTH OF ST. LOUIS. OF INTEREST FOR TONIGHT IS A THUNDERSTORM
COMPLEX WHICH HAS MOVED INTO FAR EASTERN NEBRASKA THIS AFTERNOON.
CAPES ARE NOW OVER 7000 OVER THE SOUTHWEST CORNER OF IOWA AND MID
LEVEL LAPSE RATES ARE PRETTY HIGH OVER NORTHERN MISSOURI. IT LOOKS
LIKE THIS ACTIVITY SHOULD HOLD TOGETHER TIL 10PM TO MIDNIGHT. SPC
HAS EXTENDED THE SLIGHT RISK AREA INTO OUR NORTHERN COUNTIES AND
THEIR THINKING IS THAT THIS WILL HOLD TOGETHER FOR AWHILE. I HAVE
INCREASED THE CHANCES TO 40 TO 50 PERCENT THIS EVENING WITH A LOW
CHANCE OVERNIGHT.

OUR HEAT HIGHLIGHTS REMAIN THE SAME...KEEPING THE EXCESSIVE HEAT
WARNING IN EFFECT THROUGH WEDNESDAY AFTERNOON. THE WARMEST DAY
SHOULD BE TUESDAY. UNSURE WHAT WILL HAPPEN THIS WEEKEND. EARLIER
MODELS POINTED TO MORE CLOUDINESS AND LESS HEAT AS NORTHWEST FLOW
PRESSES FURTHER SOUTH TO OUR EAST...BUT MODELS STILL DIVERGE SO I
HAVE GONE WITH SOMEWHAT LOWER TEMPERATURES BUT WENT ABOVE
GUIDANCE...PARTICULARLY ON THURSDAY. WITH A SECOND COLD FRONT
MOVING SOUTH TOWARD OUR AREA LATE THIS WEEK WE SHOULD SEE A 30 TO
35 KNOT WESTERLY FLOW AT 850MB I LOOK FOR COMPRESSION AND MORE
HEATING THAN THE MODELS SUGGEST. DEWPOINTS WILL BE HIGHER
PREFRONTAL AS WELL AND THIS SHOULD HELP HEAT INDICES TO BE QUITE
HIGH.

PEDIGO

&&

.AVIATION...
FOR THE 00Z TAFS...WK CDFNT OR AT LEAST PREFRONTAL TROF EXTDS FM
NWRN MO SE THRU E CNTRL MO ATTM. SFC WNDS HAVE BCM MAINLY NLY AT
THE TAF SITES. SFC WNDS WL BCM LGT THIS EVNG...THEN VEER ARND TO A
E-NELY DIRECTION ON MON AS THE SFC HI CURRENTLY CNTRD OVR MN MOVES
E-SEWD THRU WI AND INTO WRN MI. FEW-SCT HI BASED CUMULUS CLOUDS OVR
MUCH OF THE CWA WILL LIKELY DISSIPATE EARLY THIS EVNG WITH LOSS OF
DAYTIME HTG. HI LVL CLOUDINESS WILL SPREAD E-SEWD INTO UIN AND COU
LTR THIS EVNG FM MCS OVR ERN NEBRASKA AND WRN IA. WILL KEEP TAFS
DRY FOR NOW...BUT IF MCS HOLDS TOGETHER LTR THIS EVNG AND INTO
THE OVERNIGHT HRS AND IT BGNS TO MOVE MORE SEWD MAY NEED TO
INCLUDE TSRA IN THE UIN TAF AND EVEN POSSIBLY THE COU TAF FOR LT TGT.
SHOULD BE FEW-SCT DIURNAL CUMULUS CLOUDS LT MON MRNG AND AFTN AT
THE TAF FCST PTS.

GKS

&&

.FIRE WEATHER...
AN ELEVATED FIRE DANGER IS EXPECTED AGAIN TODAY FROM COMBO OF LOW
10HR FUEL MOISTURE IN THE 5-6PCT RANGE...TEMPS OVER 100F MOST
LOCATIONS...AND MIN RELATIVE HUMIDITIES AROUND 25PCT.

&&

.CLIMATE...
RECORD HIGHS FOR THE NEXT SEVERAL DAYS.

            ST LOUIS (KSTL)   COLUMBIA (KCOU)   QUINCY (KUIN)
TODAY           106/1881         105/1999         105/1036
MONDAY          103/1936         104/1936         105/1936
TUESDAY         102/1936         105/1936         104/1936
WEDNESDAY       104/1936         108/1936         102/1936

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR AUDRAIN-
     BOONE-CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-IRON-
     JEFFERSON-KNOX-LEWIS-LINCOLN-MADISON-MARION-MONITEAU-MONROE-
     MONTGOMERY-OSAGE-PIKE-RALLS-REYNOLDS-SHELBY-ST. CHARLES-ST.
     FRANCOIS-ST. LOUIS-ST. LOUIS CITY-STE. GENEVIEVE-WARREN-
     WASHINGTON.

IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR ADAMS IL-
     BOND IL-BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-
     JERSEY IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-
     MONTGOMERY IL-PIKE IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON
     IL.

&&

WFO LSX
Hazardous weather outlook, Aug 12, 7:38 PM CST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
838 PM CDT SUN AUG 12 2007

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-131200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
838 PM CDT SUN AUG 12 2007

...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN AREAS NORTH OF
INTERSTATE 70 TONIGHT. A STRONG COMPLEX OF THUNDERSTORMS WILL MOVE
ACROSS THESE AREAS DURING THE LATE EVENING AND EARLY MORNING
HOURS. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING
THUNDERSTORMS WIND GUSTS IN EXCESS OF 60 MPH. IN ADDITION...
FREQUENT LIGHTNING AND SOME HAIL IS ALSO POSSIBLE WITH THESE
STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE DANGEROUSLY HOT AND HUMID WEATHER WILL CONTINUE THROUGH AT
LEAST EARLY WEDNESDAY EVENING...RESULTING IN HEAT INDEX LEVELS
PEAKING BETWEEN 105 AND 110 DEGREES EACH AFTERNOON. LITTLE RELIEF
FROM THE HEAT IS EXPECTED AT NIGHT. AN EXCESSIVE HEAT WARNING IS
IN EFFECT UNTIL EARLY WEDNESDAY EVENING. FOR FURTHER
INFORMATION...PLEASE REFER TO THE WARNING PRODUCT.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS NORTH OF INTERSTATE
70 MONDAY NIGHT. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. THE
CHANCE FOR THUNDERSTORMS WILL RETURN AGAIN ON WEDNESDAY NIGHT FOR
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS AS ANOTHER COLD FRONT
MAKES ITS WAY INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BRITT

In the hours before

Local storm report, Aug 12, 9:45 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1045 PM CDT SUN AUG 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     TSTM WND DMG     S LEONARD               39.90N 92.18W
08/12/2007                   SHELBY             MO   LAW ENFORCEMENT

            ALONG HWY H, SINGLE TREE DOWN BLOCKING ROADWAY. EQUIPMENT
            IS REQUIRED TO REMOVE TREE.

1015 PM     TSTM WND DMG     SHELBINA                39.69N 92.04W
08/12/2007                   SHELBY             MO   TRAINED SPOTTER

            TREE LIMBS DOWN, 6 TO 8 INCH DIAMETER.

&&

KARLZ

The radar

The St Louis radar (KLSX), 150 km away, was scanning. The volume nearest the first event began at 03:54 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Adams

When
August 12, 9:55 PM CST
Where
Adams County, Quincy
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.930, -91.400

Numerous large tree limbs were blown down throughout the city.

Thunderstorm Wind, Calhoun

When
August 12, 11:20 PM CST
Where
Calhoun County, Hardin to Batchtown
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.150, -90.620

Large tree limbs and power lines were blown down between Hardin and Batchtown.

Thunderstorm Wind, Greene

When
August 12, 11:45 PM CST
Where
Greene County, Hillview
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.450, -90.550

Several trees were blown down as well as numerous large tree limbs.

Thunderstorm Wind, Madison

When
August 13, 12:03 AM CST
Where
Madison County, Alton
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.900, -90.170

Co-op observer at the Alton Lock and Dam reported 60 mph winds.

Thunderstorm Wind, Jersey

When
August 13, 12:05 AM CST
Where
Jersey County, Kemper
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.220, -90.170

Several trees were blown down along Highway 67.

Thunderstorm Wind, St. Clair

When
August 13, 12:25 AM CST
Where
St. Clair County, 3 mi NW of Belleville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.551, -90.019

Numerous tree limbs were blown down around the intersection of Illinois Route 13 and Warrensburg Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58230, 58232, 58233, 58236, 58235, 58239.